Georgia, 2012

Rip Current in Georgia, June 16, 2012

June 16, 2012 · NWS CHS · 1 event in 1 county or zone

Northeast flow between 15-20 knots developed between a wedge of high pressure north of the region and low pressure over the Atlantic. Conditions persisted through the day, leading to favorable conditions for rip currents along the southeastern Georgia coastline.

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Northeast flow between 15-20 knots developed between a wedge of high pressure north of the region and low pressure over the Atlantic. Conditions persisted through the day, leading to favorable conditions for rip currents along the southeastern Georgia coastline.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 16, 12:44 PM EST, 46 minutes earlier.

Area forecast discussion, Jun 16, 12:44 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
144 PM EDT SAT JUN 16 2012

.SYNOPSIS...
DRY HIGH PRESSURE WILL PREVAIL THIS WEEKEND THROUGH NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ONGOING FORECAST LOOKS ON TRACK...WITH ONLY MINOR ADJUSTMENTS
NEEDED TO REFLECT LATEST HOURLY TRENDS. QUIET WEATHER WILL
PREVAIL AGAIN TODAY...AS AN INLAND WEDGE OF HIGH PRESSURE
DOMINATES THE SURFACE PATTERN ACROSS THE EAST COAST STATES. THE
REGION REMAINS LOCATED BETWEEN AN UPPER TROUGH FAR IN THE
ATLANTIC AND THE AXIS OF AN UPPER RIDGE STRETCHING FROM THE GULF
OF MEXICO TO THE OHIO VALLEY. THE MORNING UPPER AIR SOUNDING AT
CHARLESTON INDICATES A VERY DRY AIR MASS WITH PWAT VALUES DOWN
TO ABOUT 0.77 INCHES...AS NORTHEAST FLOW CONTINUES TO ADVECT
COOL AND DRY AIR INTO THE FORECAST AREA. LACKING ANY UPPER LEVEL
SUPPORT...AND CONSIDERING A STRONG SUBSIDENCE CAP...DRY WEATHER
WILL PERSIST. SUNNY SKIES EARLY THIS AFTERNOON COULD BECOME PARTLY
CLOUDY ACROSS PORTIONS OF SOUTHEAST SOUTH CAROLINA AND SOUTHEAST
GEORGIA THROUGH LATE AFTERNOON...AS FLAT DIURNAL CUMULUS/STRATOCUMULUS
INITIATE THROUGH THE EARLY EVENING HOURS. ABUNDANT SUNSHINE FOR
MUCH OF THE DAY WILL SUPPORT ROBUST MIXING THROUGH THE BOUNDARY
LAYER...YET WITH LOW LEVEL WIND FIELDS UNIMPRESSIVE...EXPECT
BREEZES TO BE MAXIMIZED ALONG THE COAST AT 20 TO 25 MPH.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
TONIGHT...LITTLE CHANGE IN THE OVERALL SYNOPTIC SET UP...WITH HIGH
PRESSURE AT THE SURFACE TO PERSIST INLAND...WHILE THE CLOSED LOW
WITHIN THE TROUGH OVER THE ATLANTIC DRIFTS A LITTLE SOUTHWARD.
AFTER DIURNAL CLOUDS DISSIPATE WITH SUNSET...THE NE TRAJECTORIES
WILL ONCE AGAIN KEEP THE BULK OF THE STRATOCUMULUS CLOUDS OVER THE
OCEAN. HOWEVER...SOME OF THESE WILL ONCE AGAIN SKIRT THE FORECAST
AREA. IN GENERAL OUR SKY COVER TONIGHT WILL BE MOSTLY CLEAR OR
PARTLY CLOUDY. THERE LOOKS TO BE ENOUGH DECOUPLING OF WINDS INLAND
WITH GEOSTROPHIC WINDS NO MORE THAN 10 KT TO ALLOW FOR DECENT
RADIATIONAL COOLING. CLOSER TO THE COAST WHERE WINDS WILL NEVER
FULLY DECOUPLE THERE IS SOME WEAK COOL ADVECTION. THESE CONDITIONS
SUPPORT TEMPS SIMILAR TO WHAT THEY WERE THIS EARLY MORNING...ABOUT
5-8 DEGREES BELOW NORMAL. BUT THE RECORD MIN TEMPS ARE IN THE
UPPER 50S TO 60...AND THESE WILL NOT BE CHALLENGED..

SUNDAY AND SUNDAY NIGHT...THE OFFSHORE 500 MB TROF AND CLOSED LOW
WILL BEGIN LIFTING OUT TO THE NE AS UPPER RIDGING BEGINS TO TAKE
CONTROL OF THE SOUTHERN CONUS. WEAK SURFACE HIGH PRESSURE WILL
REMAIN IN CONTROL ACROSS THE CAROLINAS BUT THE PERSISTENT NE FLOW
REGIME WILL BEGIN TO BECOME LESS ORGANIZED. MODEL SOLUTIONS CONTINUE
TO DEPICT A DRY FORECAST...EXCEPT FOR SOME INDICATIONS OF A FEW
COASTAL SHOWERS DEVELOPING IN VERY SUBTLE LOW LEVEL CONVERGENCE NEAR
THE ALTAMAHA. STILL DON/T FEEL LIKE CHANCES ARE HIGH ENOUGH TO
INCLUDE ANY MENTIONABLE POPS AT THIS POINT. OTHERWISE...FLOW WILL
BECOME MORE SOUTHEASTERLY THROUGH THE DAY AS A SEA BREEZE TAKES
OVER. COOLER THETA E AIR WILL CONTINUE TO FILTER IN THROUGH THE DAY
AND SHOULD KEEP TEMPS BELOW CLIMO YET AGAIN. EXPECT HIGHS IN THE MID
TO UPPER 80S AND LOWS IN THE LOWS 60S. A FEW INLAND LOCATIONS COULD
FALL INTO THE UPPER 50S...BUT LOWS ARE NOT EXPECTED TO APPROACH
RECORDS AT KCHS AND KSAV.

MONDAY THROUGH TUESDAY...A PROMINENT UPPER RIDGE IS EXPECTED TO
STRENGTHEN ACROSS THE EASTERN CONUS AND WILL BE CENTERED JUST NORTH
OF THE REGION. AT THE SURFACE...WEAK HIGH PRESSURE WILL PREVAIL WITH
A PREDOMINANT SE FLOW. MODEL SOUNDINGS AND TIME HEIGHTS CONTINUE TO
BE QUITE DRY (PWATS LESS THAN AN INCH) AND FEATURE WARM MID LEVELS
AND A STRONG CAP. THEREFORE WE DON/T EXPECT ANY DIURNAL
SHOWERS/STORMS TO DEVELOP AND THE FORECAST IS DRY. UPPER HEIGHTS AND
LOW LEVEL THICKNESSES WILL INCREASE AND TEMPS WILL WARM BACK INTO
THE UPPER 80S EACH DAY WITH OVERNIGHT LOWS IN THE MID/UPPER 60S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
NO NOTEWORTHY CHANGES WERE MADE TO THE LONG TERM FORECAST AS THE
PATTERN CONTINUES TO LOOK RATHER QUIET. THE STRONG EASTERN CONUS
UPPER RIDGE WILL PERSIST THROUGH THURSDAY WITH WEAK SURFACE HIGH
PRESSURE IN PLACE. SOUNDINGS CONTINUE TO BE CAPPED DURING THIS
PERIOD AND THE FORECAST IS DRY THROUGH THURSDAY. BY LATE IN THE
PERIOD...THERE ARE SOME INDICATIONS THAT THE RIDGE WILL BEGIN TO
WEAKEN IN RESPONSE TO HEIGHT FALLS OVER THE GREAT LAKES IN RESPONSE
TO AN APPROACHING UPPER TROF. AS THE RIDGE WEAKENS THE ATMOSPHERE
WILL BECOME LESS HOSTILE TO DIURNAL CONVECTION. THEREFORE I HAVE
ADDED SOME SLIGHT CHANCE POPS INTO THE FORECAST AT THE VERY END.
TEMPS WILL WARM STEADILY WITH LOW 90S BECOMING MORE WIDESPREAD BY
LATE IN THE FORECAST PERIOD.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
VFR WEATHER WILL PREVAIL THROUGH 18Z SUNDAY.

EXTENDED AVIATION OUTLOOK...VFR.

&&

.MARINE...
TODAY...THE PRESSURE GRADIENT WILL REMAIN ENHANCED...AND WHEN
COMBINED WITH LINGERING COLD ADVECTION...MODERATE NORTHEAST FLOW
WILL CONTINUE ACROSS THE MARINE ZONES. THE MOST ELEVATED
CONDITIONS WILL BE OVER THE OFFSHORE GEORGIA WATERS...AS THE
WARMER WATERS ENHANCE MIXING AND THE BEST FETCH MAINTAINS HIGHER
SEAS. HAVE CONTINUED THE ONGOING SMALL CRAFT ADVISORY FOR THIS
ZONE. THE MAIN CONCERN HAS BEEN THE FAR EASTERN EDGES OF THE
NEARSHORE GEORGIA WATERS...CLOSE TO THE 20 NM MARK...AS CONDITIONS
COULD BE BORDERLINE SMALL CRAFT ADVISORY AT THIS TIME. BUOY 8 HAS
FLUCTUATED THROUGH THE MORNING...WITH GUSTS ABOVE 20 KT FREQUENT AND
SEAS LINGERING AROUND 6 FT. ALTHOUGH MARINE CONDITIONS ARE
EXPECTED TO TREND DOWNWARD AS THE DAY PROGRESSES...PREFER TO GO
AHEAD AND RAISE A SMALL CRAFT ADVISORY FOR THE NEARSHORE GEORGIA
WATERS THROUGH THE AFTERNOON CONSIDERING LATEST BUOY REPORTS.

FARTHER TO THE NORTH...CONDITIONS ARE EXPECTED TO REMAIN JUST
BELOW ADVISORY LEVELS. WILL THUS KEEP THE SOUTH CAROLINA MARINE
ZONES...INCLUDING THE CHARLESTON HARBOR...FREE FROM ANY ADVISORIES
AT THIS TIME.

TONIGHT...THERE IS STILL ENOUGH OF A PRESSURE GRADIENT TO MAINTAIN
WINDS THAT ARE UP NEAR 15 OR 20 KT OVER THE ATLANTIC...WITH 10 OR
15 KT EARLY IN CHARLESTON HARBOR. THE CONTINUED LONG FETCH FROM
THE NE WILL ALLOW FOR SEAS TO REMAIN ELEVATED...AND A CONTINUATION
OF THE SCA FOR OUR OUTER GA WATERS.

SUNDAY THROUGH WEDNESDAY...NE FLOW WILL REMAIN ELEVATED FOR A TIME
SUNDAY MORNING BEFORE DIMINISHING WITH THE WEAKENING PRESSURE
GRADIENT. WEAK HIGH PRESSURE WILL REMAIN OVER THE REGION THROUGH THE
MIDDLE OF THE WEEK WITH WIND DETAILS BEING DETERMINED BY LOCAL SEA
BREEZE AFFECTS. ONCE ANY REMAINING SCA/S COME DOWN SUNDAY
MORNING...WINDS/SEAS ARE EXPECTED TO REMAIN BELOW CRITERIA THROUGH
THE MIDDLE OF NEXT WEEK.

RIP CURRENTS...MODERATE TO STRONG NE WINDS ALONG WITH A 2-3 FOOT
SWELL EVERY 9-10 SECONDS SUPPORTS AN ELEVATED RISK OF RIP CURRENTS
AT ALL BEACHES TODAY. HOWEVER...GIVEN THAT THE AREA IS STARTING
TO EXPERIENCE SOME IMPACTS FROM THE UPCOMING NEW MOON...PLUS TIDES
ARE RUNNING FAR ABOVE NORMAL...HAVE OPTED FOR A HIGH RISK OVER THE
GEORGIA BEACHES. THESE AREAS WILL HAVE THE MORE DIRECT ONSHORE
WIND...AND BLENDS WELL WITH THE HIGH RISK FROM WFO JAX. MODERATE
RISK HAS BEEN MAINTAINED AT THE SC BEACHES WHERE THE FLOW IS MORE
PARALLEL TO THE COAST. IN ADDITION...A STRONG NE-SW LONG SHORE
CURRENT WILL ALSO PREVAIL AT ALL BEACHES TODAY.

RIP CURRENTS...AN ELEVATED RISK FOR RIP CURRENTS WILL PERSIST INTO
SUNDAY DUE TO THE INCREASING INFLUENCE OF THE UPCOMING NEW
MOON...CONTINUED ONSHORE FLOW...AND SWELL ENERGY.

&&

.TIDES/COASTAL FLOODING...
ASTRONOMICAL HIGH TIDES AND AN ONSHORE WIND THIS EVENING COULD SUPPORT
VERY SHALLOW COASTAL FLOODING ALONG PARTS OF THE SOUTH CAROLINA COAST.
WILL MAINTAIN A WEATHER WATCH FOR A POSSIBLE COASTAL FLOOD ADVISORY
OVER CHARLESTON AND COASTAL COLLETON LATER TODAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HIGH RISK FOR RIP CURRENTS UNTIL 8 PM EDT THIS EVENING FOR
     GAZ117-119-139-141.
SC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 5 PM EDT THIS AFTERNOON FOR AMZ354.
     SMALL CRAFT ADVISORY UNTIL 8 AM EDT SUNDAY FOR AMZ374.

&&

SYNOPSIS...79
NEAR TERM...79
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...79
MARINE...79
TIDES/COASTAL FLOODING...79
Hazardous weather outlook, Jun 16, 3:25 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
425 AM EDT SAT JUN 16 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-170830-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-TIDAL BERKELEY-
425 AM EDT SAT JUN 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ117-119-139-141-170830-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
425 AM EDT SAT JUN 16 2012

...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RIP CURRENTS...AN ENHANCED RISK OF RIP CURRENTS WILL PREVAIL AT
AREA BEACHES SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ048-051-170830-
BEAUFORT-COASTAL JASPER-
425 AM EDT SAT JUN 16 2012

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RIP CURRENTS...AN ENHANCED RISK OF RIP CURRENTS WILL PREVAIL AT
AREA BEACHES SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ049-050-170830-
COASTAL COLLETON-CHARLESTON-
425 AM EDT SAT JUN 16 2012

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK FOR RIP CURRENTS.

COASTAL FLOODING...THE COMBINATION OF THE HIGH ASTRONOMICAL TIDES
AND A MODERATE NORTHEAST WIND MAY PRODUCE SHALLOW COASTAL FLOODING
AROUND THE TIME OF HIGH TIDE THIS EVENING. A COASTAL FLOOD
ADVISORY MAY EVENTUALLY BE REQUIRED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RIP CURRENTS...AN ENHANCED RISK OF RIP CURRENTS WILL PREVAIL AT
AREA BEACHES SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 16, 10:42 AM EST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1142 AM EDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     RIP CURRENTS     TYBEE ISLAND            32.02N  80.86W
06/16/2012                   CHATHAM            GA   LIFEGUARD

            TYBEE ISLAND LIFEGUARDS REPORTED 5 RESCUES SO FAR AS A
            RESULT OF RIP CURRENTS NEAR THE PIER.

&&

EVENT NUMBER CHS1200392

BDC
Local storm report, Jun 16, 10:44 AM EST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1144 AM EDT SAT JUN 16 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     RIP CURRENTS     TYBEE ISLAND            32.02N  80.86W
06/15/2012                   CHATHAM            GA   LIFEGUARD

            *** 2 INJ *** TYBEE ISLAND LIFEGUARDS REPORTED 8
            RESCUES DUE TO RIP CURRENTS NEAR THE PIER. 2 WERE
            INJURED ON THE JETTIES.

&&

EVENT NUMBER CHS1200393

BDC

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Chatham

When
June 16, 1:30 PM EST to 1:31 PM EST
Where
Coastal Chatham forecast zone
Injuries
2 direct, 0 indirect
Reported by
County Official

Tybee Island lifeguards reported 8 rescues due to rip currents near the pier. Two people were injured on the jetties.

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393412.